Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 16, NWS Houston/Galveston, TX

July 3, 2014Houston County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jul 3, 2014, 7:50 PM CDT for Houston County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2014, 7:50 PM CDT (00:50 UTC)
Expired
Jul 3, 2014, 9:45 PM CDT
In force
115 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Houston County, TX

The radar

The Shreveport radar (KSHV), 172 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 0.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2014-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2014-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WGUS54 KHGX 040050
FFWHGX
TXC225-040245-
/O.NEW.KHGX.FF.W.0016.140704T0050Z-140704T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
750 PM CDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL HOUSTON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 945 PM CDT
    
* AT 749 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN 4 TO 5 INCHES OF RAIN HAS FALLEN AND ANOTHER 1 TO 2 
  INCHES OF RAIN WILL BE POSSIBLE BY 845 PM. FLASH FLOODING IS 
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KENNARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3144 9505 3132 9506 3122 9529 3138 9524

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 7:23 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 3, 7:23 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
723 PM CDT THU JUL 3 2014

.DISCUSSION...
SEE 00Z AVIATION DISCUSSION.

&&

.AVIATION...
SCATTERED SHRA/TSRA ACTIVITY CONTINUES ACROSS THE NORTHERN AND
WESTERN PORTIONS OF THE FORECAST AREA. THIS ACTIVITY WILL DECREASE
IN INTENSITY OVER THE NEXT FEW HOURS. AT THIS TIME...CLL IS THE
ONLY TERMINAL THAT STILL HAS LIGHTNING IN THE VICINITY.

VFR CONDITIONS WILL PREVAIL OVER NIGHT EXCEPT AT RURAL TERMINALS
WHERE PATCHY MVFR CONDITIONS ARE POSSIBLE BEFORE DAYBREAK. THE
MVFR CIGS AND VSBY SHOULD QUICKLY LIFT AFTER SUNRISE.

WITH A STATIONARY FRONTAL BOUNDARY STALLED OUT OVER THE AREA ON
FRIDAY...WOULD EXPECT ANOTHER ROUND OF SCATTERED SHOWERS AND
THUNDERSTORMS. WHILE ISOLATED SHOWERS ARE POSSIBLE BETWEEN 16 TO
18Z...THE HEAVIEST THUNDERSTORM ACTIVITY IS LIKELY TO EFFECT THE
INLAND TERMINALS BETWEEN 20 AND 23Z. 44

&&

.PREV DISCUSSION ISSUED AT 353 PM CDT...
LATEST RADAR COMPOSITE SHOWING THUNDERSTORMS AS EXPECTED MAINLY
OVER NORTHEAST HALF OF FORECAST AREA. STORMS CONTINUALLY ARE
PRODUCING OUTFLOWS WHICH ARE GENERATING NEW STORMS...LEADING TO
THE RING APPEARANCE ON RADAR. EXPECT THIS ACTIVITY TO CONTINUE TO
SAG SOUTHEASTWARD AND IMPACT THE GREATER HOUSTON AREA OVER THE
NEXT FEW HOURS. AIR MASS SOMEWHAT MORE STABLE OVER FAR SW COUNTIES
SO WOULD EXPECT THINGS TO DIMIMISH AS THE BOUNDARY GETS
THERE...AND WITH THE LOSS OF DAYTIME HEATING. LIGHTNING AND HEAVY
DOWNPOURS ARE THE MAIN THREATS...ALTHOUGH GUSTS TO NEAR 40 MPH
WERE REPORTED WITH SOME OF THE OUTFLOWS. ALSO HAVE HAD PEA SIZED
HAIL IN A FEW STORMS...AND SOME HAIL IS POSSIBLE WITH STRONGER
CELLS ALTHOUGH SHOULD BE MAINLY SMALL WITH THESE PULSE STORMS.
CANT RULE OUT A SEVERE REPORT OR TWO.

THE FOURTH OF JULY LOOKS TO BE SIMILAR TO TODAY...WITH SIMILAR AIR
MASS AND SET UP...AND SHOWERS AND THUNDERSTORMS LIKELY FORMING BY
EARLY AFTERNOON. WHERE THEY FORM WILL BE HARD TO TELL...BUT TODAYS
CONVECTION WILL LIKELY LAY DOWN BOUNDARIES THAT COULD LINGER INTO
TOMORROW...AND WIND SHIFT BOUNDARY TO NORTHEAST...AND SEA BREEZE ALONG
COAST ALL GOOD CANDIDATES. THIS ACTIVITY COULD IMPACT ACTIVITIES
AND ALL NEED TO BE AWARE OF THE LIGHTNING THREAT AND READY TO TAKE
SHELTER INDOORS OR IN A VEHICLE SHOULD SITUATION WARRANT. AFTER
SUNSET WHEN FIREWORKS DISPLAYS MAY BE PLANNED...HARD TO SAY HOW
MUCH THUDNERSTORM ACTIVITY WILL REMAIN...BUT STORMS WILL ONCE
AGAIN TEND TO DECREASE IN COVERAGE AFTER SUNSET.

GOING FOWARD SUNDAY AND BEYOND...BACK DOOR FRONT LIFTS NORTH BUT
ARE LEFT WITH A TYPICAL SUMMER PATTERN WITH HOT HUMID
CONDITIONS...AND DIURNAL ISOLATED TO SEVERE STORMS.

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      75  92  73  94  73 /  50  50  20  20  10
HOUSTON (IAH)              75  91  73  93  73 /  50  50  20  20  10
GALVESTON (GLS)            79  88  79  89  78 /  40  40  20  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...43
AVIATION/MARINE...44
Hazardous weather outlook, Jul 3, 7:22 AM CDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
722 AM CDT THU JUL 3 2014

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-041230-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
722 AM CDT THU JUL 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SLIGHT CHANCES FOR MID TO LATE AFTERNOON ISOLATED THUNDERSTORM DEVELOPMENT
THAT COULD PRODUCE VERY LOCALIZED HIGH RAINFALL LEADING TO SHORT LIVED
FLOODING...FREQUENT LIGHTNING...SMALL HAIL...AND GUSTY WINDS IN EXCESS
OF 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH SUNDAY

THERE IS A HIGHER PROBABILITY FOR GREATER AREAL COVERAGE OF RAIN SHOWER
AND THUNDERSTORM ACTIVITY DURING THE HOLIDAY FRIDAY. THE MAIN THREATS
FOR THE STRONGEST FOURTH OF JULY THUNDERSTORMS WILL BE HIGH RAINFALL
RATES LEADING TO STREET FLOODING...FREQUENT LIGHTNING...AND GUSTY
DOWNBURST WINDS IN EXCESS OF 35 MPH. THE MAJORITY OF FIREWORKS DISPLAYS
WILL NOT BE AFFECTED BY ADVERSE WEATHER AS...BECAUSE THE STRONGEST
CONVECTION WILL BE FUELED BY AFTERNOON HEATING...MOST ACTIVITY WILL
WANE TO BELOW HAZARDOUS LEVELS AROUND SUNSET. PARTIES WITH OUTDOOR
ACTIVITY INTERESTS OVER INDEPENDENCE DAY SHOULD CLOSELY MONITOR
SUBSEQUENT FORECASTS AND OR ADVISORIES CONCERNING THE POTENTIAL
FOR HAZARDOUS HOLIDAY WEATHER.

REMEMBER THE LIGHTNING SAFETY RULES...WHEN THE THUNDER ROARS...GO
INDOORS!

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IF AND WHEN DAILY THUNDERSTORM ACTIVITY
COMMENCES.

In the hours before

Special weather statement, Jul 3, 6:25 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
625 PM CDT THU JUL 3 2014

TXZ163-176-177-195-196-198-040030-
GRIMES TX-BURLESON TX-MADISON TX-HOUSTON TX-WALKER TX-BRAZOS TX-
625 PM CDT THU JUL 3 2014

...SPECIAL WEATHER STATEMENT...

AT 623 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LOVELADY TO NEAR
CALDWELL...WITH INDIVIDUAL CELLS MOVING NORTHEAST AT 20 MPH WHILE
THE LINE DRIFTS EAST-SOUTHEAST AT 5 TO 10 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...MADISONVILLE...CALDWELL...SNOOK...BEDIAS...
KURTEN...WIXON VALLEY...MIDWAY...KYLE FIELD...IOLA...DEANVILLE...
LYONS AND WELLBORN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3120 9555 3108 9541 3106 9543 3097 9544
      3031 9668 3048 9690
TIME...MOT...LOC 2323Z 237DEG 19KT 3113 9553 3053 9674
Special weather statement, Jul 3, 6:38 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
638 PM CDT THU JUL 3 2014

TXZ226-235-236-040015-
JACKSON TX-WHARTON TX-MATAGORDA TX-
638 PM CDT THU JUL 3 2014

...SPECIAL WEATHER STATEMENT...

AT 637 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NEAR EDNA AND ANOTHER STORM EAST OF GANADO...MOVING SOUTH AT 5 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EDNA...GANADO...LOLITA...LAKE TEXANA DAM...LOUISE AND VANDERBILT.

LAT...LON 2917 9639 2899 9626 2876 9667 2878 9670
      2882 9672 2883 9672 2885 9670 2886 9672
      2889 9674 2892 9679 2896 9681 2897 9681
TIME...MOT...LOC 2337Z 020DEG 5KT 2889 9671
Special weather statement, Jul 3, 6:41 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
641 PM CDT THU JUL 3 2014

TXZ163-040015-
HOUSTON TX-
641 PM CDT THU JUL 3 2014

...SPECIAL WEATHER STATEMENT...

AT 640 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF KENNARD...OR 13 MILES NORTHWEST OF APPLE SPRINGS...
MOVING SOUTHWEST AT 5 TO 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KENNARD.

LAT...LON 3144 9501 3142 9500 3141 9498 3141 9499
      3125 9516 3131 9529 3146 9513
TIME...MOT...LOC 2340Z 057DEG 9KT 3140 9505
Special weather statement, Jul 3, 6:55 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
655 PM CDT THU JUL 3 2014

TXZ226-040030-
WHARTON TX-
655 PM CDT THU JUL 3 2014

...SPECIAL WEATHER STATEMENT...

AT 654 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EL CAMPO...MOVING SOUTHWEST AT 5 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EL CAMPO...WHARTON AND PIERCE.

LAT...LON 2932 9638 2932 9609 2909 9633 2931 9650
TIME...MOT...LOC 2354Z 245DEG 5KT 2925 9629
Special weather statement, Jul 3, 7:06 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
706 PM CDT THU JUL 3 2014

TXZ235-040045-
JACKSON TX-
706 PM CDT THU JUL 3 2014

...SPECIAL WEATHER STATEMENT...

AT 705 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GANADO...OR 8 MILES EAST OF EDNA...MOVING SOUTHWEST AT 5 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EDNA...GANADO AND LAKE TEXANA DAM.

LAT...LON 2908 9646 2898 9634 2881 9671 2882 9672
      2885 9670 2886 9672 2889 9674 2892 9679
      2896 9681 2897 9681
TIME...MOT...LOC 0005Z 036DEG 7KT 2898 9651
Special weather statement, Jul 3, 7:37 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
737 PM CDT THU JUL 3 2014

TXZ163-040115-
HOUSTON TX-
737 PM CDT THU JUL 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOUSTON COUNTY UNTIL 815
PM CDT...

AT 736 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KENNARD...OR 13 MILES EAST OF CROCKETT. THIS STORM WAS NEARLY
STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CROCKETT AND KENNARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3116 9531 3128 9554 3145 9537 3133 9506
TIME...MOT...LOC 0036Z 221DEG 3KT 3132 9522

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:00 PM CDTAreal Flood AdvisoryHGXJackson3 hr
Jul 3, 7:01 PM CDTSevere Thunderstorm WarningHGXWharton44 min
Jul 3, 7:02 PM CDTAreal Flood AdvisoryHGXJackson, Wharton58 min
Jul 3, 7:06 PM CDTSpecial Weather StatementHGXJackson39 min
Jul 3, 7:37 PM CDTSpecial Weather StatementHGXHouston38 min
Jul 3, 7:44 PM CDTFlash Flood WarningHGXJackson91 min
Jul 3, 7:46 PM CDTAreal Flood AdvisoryHGXWharton59 min
Jul 3, 8:20 PM CDTAreal Flood AdvisoryHGXMadison115 min
Jul 3, 8:22 PM CDTAreal Flood AdvisoryHGXBurleson113 min
Jul 3, 8:49 PM CDTFlash Flood WarningHGXBurleson56 min
Jul 4, 4:13 PM CDTSpecial Weather StatementHGXWharton62 min
Jul 4, 4:22 PM CDTSpecial Weather StatementHGXPolk53 min
Jul 4, 5:17 PM CDTSpecial Weather StatementHGXSan Jacinto58 min
Jul 4, 5:25 PM CDTSpecial Weather StatementHGXHarris65 min
Jul 4, 5:54 PM CDTSpecial Marine WarningHGX66 min
Jul 4, 6:36 PM CDTSpecial Weather StatementHGXFort Bend54 min
Jul 4, 6:43 PM CDTSpecial Weather StatementHGXChambers62 min

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.